INTRODUCTION: This study aims to evaluate facial complications of dermal fillers and to increase the public awareness about serious adverse outcomes of these applications.
METHODS: Between January 2015 and June 2019, a total of 12 patients (2 males, 10 females; mean age 41 years; range, 28 to 64 years) who experienced hyaluronic acid (HA) filler-related complications were retrospectively analyzed. Complications were recorded using the hospital records.
RESULTS: The mean follow-up was 7 (range, 6 to 9) months. In one patient, livedo reticularis over the nose caused by the filler to the nasolabial fold was seen. In another patient, livedo reticularis over the nose caused by the HA filler for tip augmentation was observed. Both patients were treated with heating and oral acetylsalicylic acid. In another two patients, cellulitic infections were observed. Oral antibiotics and topical antibiotic cream were applied. In two patients, infraorbital edema was seen caused by HA filler application to the nasojugal folds. Hyaluronidase was applied for treatment. In two patients, a granuloma was seen at the right infraorbital region and at the left nasolabial region, respectively. Both of them were treated with hyaluronidase. In one patient, a granuloma and infectious abscess of the upper lip caused by the HA filler application for lip augmentation was observed. For the treatment of the abscess, surgical drainage was used and hyaluronidase was applied for the treatment of the granuloma. In three patients, bruising was observed which was treated with the Arnica cream.
DISCUSSION AND CONCLUSION: Our study results show that fillers are not completely innocent products. We recommend that these materials should be used in experienced hands in accordance with the relevant regulations.